[Skip to Content]
[Skip to Content Landing]
Article
June 1978

Glaucoma Induced by Application of Corticosteroids to the Periorbital Region

Author Affiliations

From the Department of Ophthalmology, Central Hospital, Nykøbing Flaster, Denmark.

Arch Dermatol. 1978;114(6):953-954. doi:10.1001/archderm.1978.01640180085023
Abstract

Reports of ocular complications from local and systemic corticosteroid therapy have been published1; two reports2,3 document glaucoma provoked from the application of corticosteroid ointment to the periorbital region. This serious complication, which develops insidiously, has been noted in a recent article in the Archives.4 We report two more such cases.

Report of Cases 

Case 1.—  A 68-year-old woman had her intraocular pressure (IOP) routinely measured in 1972 because of mild diabetes mellitus. Her IOP was 30 mm Hg in the right and 32 mm Hg in the left eye by Goldmann's applanation tonometry. For two years she had applied prednisolone ointment, 5 mg/g of ointment on both eyelids several times daily for a periorbital eczema. She had no history of glaucoma, and her IOP in 1969 was 20 mm Hg in the right and 18 mm Hg in the left eye. The corrected visual acuity was 20/20

First Page Preview View Large
First page PDF preview
First page PDF preview
×